Alabama, 2022

Flash Flood and Damaging Winds in Alabama, July 29 to 30, 2022

July 29 to 30, 2022 · NWS HUN · 5 events in 1 county or zone

Thunderstorms developed along a weak cold front during the midday hours and knocked down trees in parts of DeKalb County. Also, there was one report of flash flooding in the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms developed along a weak cold front during the midday hours and knocked down trees in parts of DeKalb County. Also, there was one report of flash flooding in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 29, 1:40 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 29, 1:40 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
240 PM CDT Fri Jul 29 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 240 PM CDT Fri Jul 29 2022

A surface convergence boundary has moved through our area,
followed by some clearing over N AL. Due to the clearing and
subsequent diurnal heating, some cumulus clouds have formed over
NW AL moving eastward. There is a low chance of scattered
thunderstorm formation late this afternoon into the early evening
hours if these cumulus clouds mature. For the locations that do
see storm development, a flash flooding threat remains in place
due to the potential for a quick 1-2" downpour. If any of the
aforementioned storms begin training, there may be a chance for
locally higher amounts of 2-3". Due to the cloud cover that was in
place most of this afternoon, temperatures will stay below 90
today and decrease overnight to the mid 70s. With calm winds and
low dew point depressions, there is a potential for fog formation
overnight in low lying areas, valleys, and near bodies of water.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 240 PM CDT Fri Jul 29 2022

As fog mixes out tomorrow morning, a shortwave trough will swing
through the Ohio Valley this weekend and increase chances of
showers and storms each afternoon as it moves through. Model
sounding PWAT values remain above 2", continuing the threat of
flash flooding for those areas that do see rain. High temperatures
are projected to peak in the mid to upper 80s both Saturday and
Sunday. Diurnal storm coverage wanes overnight with lows in the
low to mid 70s.

An upper level trough axis swings through our area Monday,
providing sufficient synoptic lift for continued showers and
thunderstorm formation throughout Monday evening. High
temperatures are expected to reach the mid to upper 80s before
decreasing to the upper 60s and lower 70s overnight into Tuesday.

&&

.LONG TERM...
(Monday night through Friday)
Issued at 240 PM CDT Fri Jul 29 2022

The shortwave trough rotates through the Great Lakes region by
Tuesday morning, but the environment over the Southeast will remain
favorable for diurnal shower and thunderstorm development with
scattered coverage expected. Upper level ridging will track from the
Plains into the Mid Atlantic late next week. This ridge will
intensify near 598 dm with the Gulf Coast on the southern periphery.
As a result, an inverted trough will bring in additional moisture to
the region, keeping moderate rain chances (30-50%) each afternoon and
evening. Otherwise, with the riding nearby, look for high
temperatures to peak each afternoon in the low to mid 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Fri Jul 29 2022

The coverage of showers and storms has waned with mostly clear
skies over the area early this afternoon. While isolated
additional development cannot be ruled out, most areas should stay
clear for the evening. Low stratus/fog is possible overnight, and
TAFs currently hint at this potential. Fog coverage and intensity
remains uncertain, but future updates will investigate this
further. Scattered convection returns tomorrow, but most likely
after this TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...HC
SHORT TERM....HC
LONG TERM....30
AVIATION...30
Hazardous weather outlook, Jul 29, 5:31 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
631 PM CDT Fri Jul 29 2022

ALZ001>010-016-TNZ076-096-097-302345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
631 PM CDT Fri Jul 29 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Tonight.

Scattered to more widespread showers and thunderstorms this evening,
mainly south of the Tenneseee River will decrease in coverage overnight
as a front approaches the area form the northwest. Locally heavy
rainfall could lead to isolated flooding concerns for the areas that
see heavier rainfall. The strongest storms could produce wind gusts
to around 55 mph, small hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

This weekend, a slow moving cold front will drop south and possibly
stall across the area. This will produce numerous to widespread
showers and thunderstorms at times with heavy rainfall possible.
Repeated heavy rainfall in some areas may result in localized
flooding. Gusty winds will be a possible threat with storms over the
weekend.

Isolated to scattered afternoon and evening thunderstorms are
forecast next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 5:09 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
609 PM CDT Fri Jul 29 2022

ALZ010-292345-
DeKalb AL-
609 PM CDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of southwestern DeKalb
County through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, or 14 miles south of Rainsville. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crossville, Geraldine, Lebanon, Peeks Corner, Skirum and Collbran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8594 3421 8601 3437 8602
      3441 8578
TIME...MOT...LOC 2308Z 268DEG 3KT 3430 8593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSB

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
July 29, 5:37 PM CST
Where
Dekalb County, 0.95 mi SE of Rodgers
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.319, -86.069

Trees were knocked down on CR 9.

Thunderstorm Wind, Dekalb

When
July 29, 5:40 PM CST
Where
Dekalb County, 1.23 mi WSW of Oak Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.313, -86.050

Trees were knocked down on CR 482.

Thunderstorm Wind, Dekalb

When
July 29, 5:41 PM CST
Where
Dekalb County, 1.34 mi S of Oak Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.301, -86.028

Trees were knocked down on CR 104.

Thunderstorm Wind, Dekalb

When
July 29, 5:45 PM CST
Where
Dekalb County, 0.41 mi N of Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.286, -86.000

Trees were knocked down on Alabama Highway 68.

Flash Flood, Dekalb

When
July 29, 8:16 PM CST to July 30, 2:05 AM CST
Where
Dekalb County, 0.69 mi S of Kilpatrick to 0.36 mi WSW of Kilpatrick
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.260, -86.070

Water over a few roads in the Kilpatrick Community, such as AL Highway 68 near County Road 478 and County Road 179. Also County Road 24 and AL Highway 68. County Road 478 was barricaded by law enforcement. Depth of water unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038969, 1038970, 1038971, 1038972, 1040300.